Nebraska, 2008

Flash Flooding and Hail in Nebraska, May 23, 2008

May 23, 2008 · NWS LBF · 10 events in 4 counties and zones

A low pressure center that stalled over northeast Colorado and the associated warm front across northern Kansas resulted in showers and thunderstorms into southwest Nebraska May 23, 2008. The persistent southeast surface wind flow provided deep moisture across southwest Nebraska that fueled training thunderstorms resulting in increased runoff from saturated ground and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$235,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A low pressure center that stalled over northeast Colorado and the associated warm front across northern Kansas resulted in showers and thunderstorms into southwest Nebraska May 23, 2008. The persistent southeast surface wind flow provided deep moisture across southwest Nebraska that fueled training thunderstorms resulting in increased runoff from saturated ground and flash flooding. In addition, thunderstorms developing in an unstable atmosphere produced isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 2:44 AM CST, 4 hours 56 minutes earlier.

Area forecast discussion, May 23, 2:44 AM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 AM CDT FRI MAY 23 2008

.DISCUSSION...
LARGE ANOMALOUS LOW CONTINUES TO SPIN ACROSS WESTERN CONUS IN BLOCKY
PATTERN WITH HIGH AMPLITUDE RIDGES ON EACH SIDE OF THIS LOW ACROSS
SOUTHERN CANADA AND OTHER LOW CENTERS NEAR NEW ENGLAND AND THE
ALUETIANS. FINAL PIECE OF THIS PUZZLE IS HIGH LAT ENERGY BEGINNING
TO DROP SOUTHWARD OUT OF ARTIC CIRCLE AND LOOKS LIKE IT WILL HELP
PUSH EASTERN LOW OUT AS WESTERN LOW WEAKENS SOMEWHAT AS REX BLOCK
LOOKS TO SET UP ACROSS WESTERN NA INTO EARLY NEXT WEEK. LAST BIG
FEATURE ON NA WATER VAPOR IMAGERY IS STRONG JET DIVING ON BACK SIDE
OF THE WESTERN LOW...WHICH LOOKS TO REFORM ON EASTERN SIDE THIS
EVENING AND LEAD TO ANOTHER BUSY DAY ACROSS THE HIGH AND CENTRAL
PLAINS. RADAR MOSAIC REMAINS BUSY WITH LARGE SHIELD OF PCPN ROTATING
INTO MO VALLEY AND CENTRAL SDAKT. NEW CONVECTION FIRING ACROSS
WESTERN KS ATTM AND THIS IS DRIFTING NNW TOWARD SOUTHERN CWA.
NUMEROUS SHORT TERM MODELS GUIDANCE SHOWS THIS ARE OF PCPN WORKING
INTO SOUTHERN CWA THROUGH MID MORNING AND WILL HAVE HIGHEST POPS IN
TO ACCOUNT FOR THIS. THIS SEEMS TO BE AREA OF ELEVATED WAA AHEAD OF
CURVED JET ROTATING INTO EASTERN COLORADO ATTM. MAIN
CONCERN...ASSUMING THIS MORNING CONVECTION DOES NOT ALTER THE MAIN
PLAN...IS FOR ANOTHER ROUND OF SIGNIFICANT WX THIS AFTERNOON ACROSS
WESTERN AND SOUTHERN CWA. STRONG SHEAR REMAIN IN PLACE ACROSS THE
REGION WITH STRONG ADVECTIONS OF MOISTURE AND LIFT CONTINUING IN
THIS PATTERN AS WELL. SFC ANALYSIS AT 6Z HAD MAIN SFC LOW IN TX
PANHANDLE WITH SECONDARY LOW ACROSS SE COLORADO. DRY LINE CONTINUES
TO PUSH WESTWARD ACROSS SOUTHERN HIGH PLAINS...BUT STILL IN PLACE
ACROSS NORTHEAST COLORADO...AND LOOKING TO FINALLY PUSH WEST OF GLD.
THESE LOWS ARE EXPECTED TO MERGE INTO NORTHEAST COLORADO BY MID
AFTERNOON AND ENHANCE FRONT ACROSS SE WYOMING INTO NW KS. EXACT
POSITION BETWEEN THESE TWO POINTS IS PROBLEM OF THE DAY WITH NAM AND
GFS NOT IN VERY GOOD AGREEMENT...WITH LAST FEW RUNS OF SREF LEANING
TOWARD GFS. WILL LEAN THINKING THIS WAY WITH SFC LOW NEAR FT MORGAN
WITH WARM FRONT ARCING INTO FAR CORNER OF SW NEB AND DRY LINE NOT
FAR BEHIND. MINIMAL CIN BY LATE AFTERNOON AND SHEAR PARAMETERS
SHOWING STRONG LLVL TURNING AND EXPECT LIKE YESTERDAY THAT STORMS
WILL QUICKLY ROTATE AND MOVE OFF TO THE NNW. BUFKIT
HODOGRAPHS/PROFILES SHOWING RIGHT MOVING STILL THE DOMINANT
SUPERCELL THAT WILL MOVE ALMOST STRAIGHT NORTH AT NEARLY 35KTS.
NEEDLESS TO SAY MODERATE RISK WITH TORNDOES MORE A THREAT IN OUR CWA
THAN YESTERDAY. OTHER CONCERN IS HEAVY RAIN FROM YESTERDAY ACROSS SW
CWA. HYDROGRAPHS OF SEVERAL CREEKS HAVE SHOWN RAPID RISES AND
REPORTS OF STANDING WATER ACROSS NUMEROUS PLACES. FEEL ADDITIONAL
RAINFALL COULD CAUSE SOME PROBLEMS...AND AGAIN PROFILES SHOW FAIRLY
DECENT PW CONTENT AND ELONGATED CAPE PROFILE WITH BORDERLINE WARM
CLOUD DEPTHS. SO FEEL WATCH IS NOT OUT OF QUESTION AND HAVE PLACE IN
FOR TODAY WITH CURRENT CONVECTION MOVING THIS WAY INTO EARLY MORNING
HOURS FOR ADDITIONAL THREAT LATER. SATURDAY THE STRONGER RIDGE OVER
CENTRAL CANADA IS BREAKING DOWN WITH ARRIVING HIGH LAT WAVE AND THIS
LOOKS TO ALLOW SFC HIGH TO PROGRESS INTO NW HIGH PLAINS WITH LEE TRF
ACROSS WESTERN NEB IN THE AFTERNOON. FOCUS LOOKS TO SHIFT INTO
MAINLY EASTERN CWA AS DRIER AIR LOOKS TO INFILTRATE WESTERN
NEBRASKA. MODELS DRIER ON SUNDAY AND TRENDED TO THIS IN CURRENT
FCST.

&&

.AVIATION...
WIDESPREAD STRATUS SHIELD ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
IN WAKE OF DEPARTED MCS. WILL KEEP LIFR CONDITIONS FOR KLBF THROUGH
12Z AND INCREASE TO IFR 12-16Z...THEN MVFR GRADUALLY GOING TO VFR BY
AROUND 21Z. KVTN LOOKS TO BE STUCK IN IFR CIGS TODAY. STRONG EAST
WINDS AGAIN TODAY AT 23G30KTS. SHOWERS AND THUNDERSTORMS DEVELOPING
IN NWRN KS WILL BRING CHC FOR OFF AN ON TSRA FOR KLBF TODAY BEFORE
STRONG TO SEVERE THUNDERSTORMS THREATEN KLBF WITH VSBY AS LOW AS 1SM
IN +TSRAGS FROM LATE THIS AFTN AND EVENING WITH ENHANCED GUSTS NEAR
TSRA. THUNDERSTORMS SHOULD EVENTUALLY MOVE INTO KVTN BY MID EVENING.
LIFR CIGS ARE LIKELY TO SET IN FOR BOTH TAF SITES AFT 06Z SAT IN
WAKE OF SYSTEM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH LATE
TONIGHT FOR NEZ038-057>059-069>071.

&&

13/KAR
Hazardous weather outlook, May 23, 5:12 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 AM CDT FRI MAY 23 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-241130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
612 AM CDT FRI MAY 23 2008 /512 AM MDT FRI MAY 23 2008/

...AN OUTBREAK OF SEVERE WEATHER IS LIKELY LATE THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS AREAS GENERALLY
SOUTH OF HIGHWAY 2 THIS MORNING. LOCALLY HEAVY RAINFALL MAY OCCUR
CAUSING FLASH FLOODING DUE TO BRIEF INTENSE RAINFALL ON ALREADY
SATURATED GROUND.

SURFACE LOW PRESSURE WILL BECOME SITUATED IN EXTREME NORTHEAST
COLORADO LATE THIS AFTERNOON. A WARM FRONT WILL EXTEND EAST FROM
CHAPPELL IN DEUEL COUNTY...THROUGH GRANT IN PERKINS COUNTY...AND
HAYES CENTER IN HAYES COUNTY. THIS WILL BE A FOCUS FOR SEVERE
THUNDERSTORM DEVELOPMENT IN THE SOUTHERN PANHANDLE THROUGH
SOUTHWEST NEBRASKA BY LATE AFTERNOON. THERE IS A MODERATE RISK FOR
SEVERE THUNDERSTORMS GENERALLY SOUTH OF A LINE FROM LISCO IN
GARDEN COUNTY...THROUGH NORTH PLATTE AND BRADY IN LINCOLN COUNTY.
LARGE HAIL AND ISOLATED TORNADOES ARE FAVORABLE FOR DEVELOPMENT
FROM LATE THIS AFTERNOON THROUGH THIS EVENING. A SLIGHT RISK FOR
SEVERE THUNDERSTORMS WILL EXTEND AS FAR NORTH AS A VALENTINE
THROUGH EWING LINE WHERE LARGE HAIL WILL BE THE MAIN THREAT.
ANOTHER CONCERN WILL BE FOR FLASH FLOODING ACROSS MUCH OF
SOUTHWEST AND CENTRAL NEBRASKA WHERE A FLASH FLOOD WATCH IS IN
EFFECT THROUGH TONIGHT. RECENT HEAVY RAINS AND THE LIKELIHOOD FOR
INTENSE RAINFALL OF 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS IN A
SHORT PERIOD OF TIME COULD EASILY CAUSE FLASH FLOODING.

RESIDENTS RESIDING IN THE MODERATE RISK AREA SHOULD BE ON A HIGH
STATE OF ALERT LATER THIS AFTERNOON AND EVENING. REVIEW SEVERE WEATHER
SAFETY RULES AND TO LISTEN TO RADIO...TELEVISION...AND NOAA WEATHER
RADIO FOR POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AS THE LARGE STORM SYSTEM CONTINUES TO ROTATE ACROSS THE
SOUTHWESTERN UNITED STATES...THUNDERSTORMS WILL OCCUR DAILY INTO
THE HOLIDAY WEEKEND. MOISTURE FROM THE GULF OF MEXICO WILL REMAIN
IN PLACE ACROSS THE CENTRAL PLAINS LEADING TO A PATTERN FAVORABLE
FOR SEVERE THUNDERSTORM DEVELOPMENT. AREAS OF HEAVY RAIN AND FLASH
FLOODING WILL ALSO BE POSSIBLE DUE TO ALREADY SATURATED GROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY ACROSS THE
SOUTHEASTERN PANHANDLE AND SOUTHWESTERN NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

The radar

The Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 13:39 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Frontier

When
May 23, 7:40 AM CST to 4:00 PM CST
Where
Frontier County, 1 mi E of Eustis to 15 mi ENE of Moorefield
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
40.670, -100.011

Slow moving and training thunderstorms produced very heavy rainfall with storm totals ranging from 7 to 8.14 inches. Law enforcement reported a large number of road closures due to water over county roads or roads being roads.

Hail, Frontier

When
May 23, 1:40 PM CST
Where
Frontier County, 12 mi S of Stockville
Measured
1 in hail
Reported by
Public
Coordinates
40.356, -100.380

Hail, Frontier

When
May 23, 2:23 PM CST
Where
Frontier County, 10 mi SW of Eustis
Measured
0.88 in hail
Reported by
Public
Coordinates
40.568, -100.165

Flash Flood, Lincoln

When
May 23, 3:00 PM CST to 8:00 PM CST
Where
Lincoln County, 22 mi S of Brady to 25 mi S of Brady
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.712, -100.370

The Lincoln County Emergency Manager reported several county roads due to heavy rain and flash flooding. The roads closures included Effenbeck Road, the Brady-Moorefield Road, Fox Creek Road, and Cut Creek Road in east central and southeast Lincoln County.

Hail, Frontier

When
May 23, 3:15 PM CST
Where
Frontier County, 11.14 mi E of Hugh Butler Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
40.350, -100.490

Hail, Lincoln

When
May 23, 6:01 PM CST
Where
Lincoln County, 4.18 mi N of North Platte
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.210, -100.770

Thunderstorm Wind, Lincoln

When
May 23, 6:10 PM CST to 6:14 PM CST
Where
Lincoln County, 1 mi SSW of North Platte to 4 mi E of North Platte
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.137, -100.787

Thunderstorm outflow winds bent a fiberglass light pole on the southwest side of North Platte, broke off 10 inch diameter tree limbs, and tore siding off a home. As the storm moved northeast of town, it tore siding and shingles off a home north of the airport.

Hail, Lincoln

When
May 23, 6:11 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.130, -100.770

Hail, Keith

When
May 23, 5:37 PM MST
Where
Keith County, 3.12 mi E of Ogallala
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -101.660

Flash Flood, Deuel

When
May 23, 6:45 PM MST to 8:00 PM MST
Where
Deuel County, 1.34 mi WSW of Chappell to 1.68 mi S of Chappell
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.094, -102.495

Heavy rain from thunderstorms caused flash flooding to roads on the west side of Chappell and to roads near the fairgrounds. Lodgepole Creek flowed out of its banks and caused lowland flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93017, 93047, 93050, 93042, 94016, 94018, 100476, 94019, 94020, 94015.